Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2002, 6:00 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 6:00 PM MDT (00:00 UTC)
- Expired
- Jun 24, 2002, 7:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:05 PM MDT | Thunderstorm Wind 52 E | Cheyenne Wells, CO | |
| Jun 24, 6:40 PM MDT | Hail 2.5 | Cheyenne Wells, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 3570 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 250000 SVRGLD COC017-063-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF CHEYENNE WELLS SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 700 PM MDT * AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTH OF FIRSTVIEW...OR ABOUT 17 MILES NORTH OF CHEYENNE WELLS...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. OTHER LOCATIONS IN THIS WARNING INCLUDE...ARAPAHOE...KIT CARSON AND WILD HORSE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 3916 10213 3918 10304 3866 10301 3867 10213 RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:29 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 24, 2:29 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON JUN 24 2002 FORECAST CHALLENGES INCLUDE PRECIP CHANCES NEXT 48 HOURS AND TEMPERATURES INTO THE END OF THE WEEK. 18Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH FROM WESTERN NEBRASKA SOUTH ACROSS EASTERN COLORADO INTO SOUTHERN NEW MEXICO. STRONG HIGH PRESSURE RIDGE ALOFT CONTINUES OVER THE CENTRAL HIGH PLAINS. UPPER LEVEL LOW OVER LOUISIANA WAS DRIFTING WEST. MODELS INITIALIZED WELL THIS MORNING WITH REGARD TO WEAK UPPER SHORTWAVE MOVING OVER RIDGE ACROSS SOUTHERN MONTANA. MODELS ALSO IN GOOD AGREEMENT WITH CURRENT AND FUTURE POSITION OF SURFACE TROF ACROSS EASTERN COLORADO. WILL GO WITH ETA AS THE MODEL OF CHOICE DUE TO ITS BEST HANDLING OF SURFACE TROUGH IN NEIGHBORHOOD AS WELL AS WITH 8H AND 7H TEMPS. FOR TONIGHT WEAK BOUNDARY NEARBY TO OUR NORTHWEST WILL SERVE AS FOCUS FOR WEAK MOISTURE CONVERGENCE AS WELL AS BEST INSTABILITY. VERY WARM 850 MB AND 700 MB TEMPERATURES IN PLACE WITH GOOD CAPPING. HOWEVER SURFACE TEMPERATURES IN THE UPPER 90S COUPLED WITH GOOD INSTABILITY AND HIGH LAPSE RATES WILL RESULT IN THE POSSIBILITY OF WIDELY SCATTERED THUNDERSTORMS DEVELOPING TONIGHT OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA ALONG WITH THE BORDERING COUNTIES OF NORTHWEST KANSAS. WILL GO WITH A LITTLE LOWER CHANCE FOR THUNDERSTORMS IN THE EASTERN CWA. WILL GO CLOSE TO MILD GUIDANCE TEMPS IN THE UPPER 60S AND LOWER 70S. ON TUESDAY MODELS PROG WEAK COLD FRONT AND DRY LINE TO MOVE SOUTHEAST THROUGH THE CWA. BEST MID LEVEL MOISTURE WILL PASS ACROSS NORTHERN CWA DURING THE DAY TUESDAY INTO TUESDAY NIGHT. WILL CARRY SLIGHT CHANCE POPS TUESDAY AND TUESDAY NIGHT. WILL GO CLOSE TO AVN MOS GUIDANCE TEMPS FOR HIGHS A FEW DEGREES COOLER INTO THE LOW TO MID 90S. FOR WEDNESDAY AND WEDNESDAY NIGHT STRONG UPPER HIGH PRESSURE RIDGE CONTINUES OVER CENTRAL HIGH PLAINS WITH WEAK UPSLOPE ACROSS THE AREA. SOME MID LEVEL MOISTURE AND INSTABILITY ALONG WITH TEMPERATURES IN THE 90S WILL MAINTAIN A CHANCE FOR AFTERNOON CONVECTION ACROSS THE CWA. NO MAJOR SHORTWAVES EXPECTED TO MOVE THROUGH DURING THIS PERIOD WITH ONLY SPOTTY DIURNAL CONVECTION POSSIBLE. FOR THURSDAY THROUGH MONDAY NOT MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE. WILL MAINTAIN DRY AND HOT WEATHER ACROSS CWA AS STRONG UPPER RIDGE REMAINS ANCHORED ACROSS CENTRAL HIGH PLAINS WITH ONLY WEAK SHORTWAVES TO MOVE AROUND TOP OF UPPER BUBBLE HIGH. WILL KEEPS TEMPERATURES SEASONAL IN THE 90S FOR HIGHS AND OVERNIGHT LOWS MAINLY IN THE 60S. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Jun 24, 4:16 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE GOODLAND KS 416 PM MDT MON JUN 24 2002 TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
Local storm report, Jun 24, 4:26 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON JUN 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 7 N KANORADO KS .75 INCH HAIL
06/24/02 SHERMAN REPORTED BY PUBLIC.Local storm report, Jun 24, 5:13 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT MON JUN 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 14 S KANORADO KS .75 INCH HAIL
06/24/02 WALLACE REPORTED BY STORM
SPOTTER.Local storm report, Jun 24, 5:34 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT MON JUN 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 12 SE BURLINGTON CO .75 INCH HAIL
06/24/02 KIT CARSON REPORTED BY PUBLIC.
0515 PM 12 SE BURLINGTON CO 60 MPH TSTM GUST
06/24/02 KIT CARSON REPORTED BY PUBLIC.Local storm report, Jun 24, 5:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON JUN 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 10 S KANORADO KS .75 INCH HAIL
06/24/02 SHERMAN REPORTED BY
PUBLIC.Local storm report, Jun 24, 5:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT MON JUN 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 11 S KANORADO KS WIND DAMAGE
06/24/02 SHERMAN TREE LIMBS DOWN 2
DIAMETER. REPORTED BY
PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:20 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
| Jun 24, 10:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.